Alert archive / Oklahoma / Flash Flood Warnings in 2009
Flash Flood Warning 22, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 16, 2009, 9:17 PM CDT for Garfield County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2009, 9:17 PM CDT (02:17 UTC)
- Expired
- Aug 17, 2009, 12:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Garfield County, OK
The radar
The Vance AFB radar (KVNX), 39 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 9:32 PM CDT | FLOOD | Carrier, OK | WATER OVER ROADWAYS BETWEEN CARRIER AND ENID...AND IN THE NORTHWEST PART OF THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.3 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2440 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1878 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 170217 FFWOUN OKC047-170515- /O.NEW.KOUN.FF.W.0022.090817T0217Z-090817T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 917 PM CDT SUN AUG 16 2009 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN GARFIELD COUNTY IN NORTHERN OKLAHOMA... * UNTIL 1215 AM CDT * AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS FALLEN ACROSS NORTHERN GARFIELD COUNTY...ESPECIALLY IN THE AREA FROM CARRIER TO KREMLIN. HEAVY RAIN HAS ALSO FALLEN IN NORTH ENID AND THE NORTH SIDE OF THE CITY OF ENID WHICH MAY CAUSE FLOODING OF POORLY DRAINED AREAS IN THESE CITIES. THUNDERSTORMS REDEVELOPING THIS EVENING WILL PRODUCE ADDITIONAL RAINFALL IN THESE AREAS INCREASING THE CHANCES OF FLOODING. * LOCATIONS IN THE WARNING INCLUDE BRECKENRIDGE...CARRIER...ENID... HILLSDALE...HUNTER...KREMLIN...LAHOMA AND NORTH ENID. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO AREAS WHERE WATER COVERS THE ROADWAY. && LAT...LON 3659 9761 3638 9760 3637 9810 3659 9810 $$ ..SPEG.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 6:08 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 16, 6:08 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 608 PM CDT SUN AUG 16 2009 .AVIATION... 00Z TAFS... SFC FRONT FORECAST TO REMAIN STALLED JUST S OF KGAG/KWWR THIS EVENING THEN LIFT BACK N INTO OK PANHANDLE/SW KS LATER TONIGHT PER 18Z NAM. CONVECTION LIKELY TO INITIATE BY AROUND 02Z NCENTRAL OK... NEAR OR JUST W OF KPNC... AND BACKBUILD TOWARD KCSM AREA BY 03-04Z. STATUS QUO FOR REST OF OUR TAFS WITH OCCASIONAL 8-15K SCT AND S WINDS CONTINUING. && .PREV DISCUSSION... /ISSUED 236 PM CDT SUN AUG 16 2009/ DISCUSSION... THE COLD FRONT IN NW OK WAS BECOMING NEARLY STATIONARY THIS AFTERNOON. GIVEN THE MODERATE NELY SURFACE WINDS CONTINUING BEHIND THE FRONT IN THE AREA... BELIEVE THE NAM IS A LITTLE QUICK IN VEERING THE WINDS BACK TO THE SE IN NW OK LATE THIS AFTERNOON AND EVENING. WILL GO MORE WITH THE SLOWER RUC SOLUTION THROUGH THE EVENING. MEANWHILE... SCATTERED SHWRS/TSTMS STILL APPEAR POSSIBLE OVER MAINLY NORTHERN OK LATE THIS AFTERNOON AND TONIGHT. WILL GO WITH THE HIGHEST POPS OVER NORTH CENTRAL OKLAHOMA... AS LAPS SOUNDINGS INDICATE WARMER MID LEVEL TEMPERATURES... AND THUS A STRONGER CAP... OVER NORTHWEST OKLAHOMA. RECENT RUNS OF LOCAL WRF MODEL HAS SHOWN CONSISTENCY WITH THIS SOLUTION. ELSEWHERE... CANNOT RULE OUT AN ISOLATED STORM OR TWO THROUGH THIS EVENING... ALTHOUGH SOMEWHAT MORE FAVORED AREAS MAY BE IN SW OK AND WESTERN PART OF N-TX WHERE AN ALTO-CU FIELD HAS BEEN THICKENING SOMEWHAT... AND ALSO OVER SOUTH CENTRAL OKLAHOMA... WHERE LAPS SOUNDINGS INDICATE NOT MUCH OF A CAP REMAINS. IT APPEARS THE COLD FRONT WILL REMAIN NEARBY DURING THE NEXT FEW DAYS... PROBABLY NEAR OR A LITTLE NORTH OF THE OK/KS BORDER. THIS SHOULD PROVIDE A FOCUS FOR ADDITIONAL STORM DEVELOPMENT NEAR THE FRONT... AND POSSIBLY BEHIND THE FRONT... IN THE UPSLOPE FLOW OVER THE HIGH PLAINS OF SOUTHERN CO... RESULTING IN A SERIES OF MCSS THAT MAY ALSO AFFECT PARTS OF NORTHERN OKLAHOMA. THE EFFECTIVE BOUNDARY COULD OCCASIONALLY MAKE A SOUTHWARD PUSH INTO OKLAHOMA... BEING REINFORCED BY OUTFLOW FROM ANY POTENTIAL CONVECTIVE SYSTEMS. A MORE SIGNIFICANT FRONT IS FORECAST TO MOVE ACROSS THE AREA ON THURSDAY AS A STRONG UPPER WAVE DROPS SOUTHEAST OUT OF CANADA AND INTO THE UPPER MIDWEST. ALONG WITH SOMEWHAT COOLER TEMPERATURES... THIS SYSTEM SHOULD ALSO BRING A CHANCE OF RAIN TO THE SOUTHERN HALF OF THE CWA. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 73 96 73 96 / 20 20 30 30 HOBART OK 77 100 75 98 / 20 10 20 20 WICHITA FALLS TX 77 103 76 100 / 20 10 0 10 GAGE OK 69 93 68 90 / 30 30 50 30 PONCA CITY OK 72 92 71 90 / 40 40 50 40 DURANT OK 74 96 73 95 / 10 10 0 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 26/24/24
Hazardous weather outlook, Aug 16, 11:48 AM CDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1148 AM CDT SUN AUG 16 2009
OKZ004>048-050>052-TXZ083>090-171000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1148 AM CDT SUN AUG 16 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS NORTH OF A LINE FROM ELK CITY... TO EL
RENO... TO STILLWATER.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 3 PM
THROUGH EARLY MONDAY MORNING.
IMPACTS...
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 65 MPH. HEAVY
RAIN WILL ALSO BE POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY MONDAY MORNING.
DISCUSSION...
A COLD FRONT WILL CONTINUE TO MOVE ACROSS PORTIONS OF NORTHERN AND
WEST CENTRAL OKLAHOMA EARLY THIS AFTERNOON... THEN BEGIN TO RETREAT
BACK NORTH THIS EVENING AND OVERNIGHT. MODERATE INSTABILITY AND
SUPPORTIVE WIND FIELDS ALOFT WILL RESULT IN A SLIGHT RISK OF SEVERE
STORMS... MAINLY FROM LATE AFTERNOON INTO THE EVENING. THE MAIN
CONCERNS WITH THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS.
ISOLATED TO WIDELY SCATTERED STORMS MAY ALSO DEVELOP THIS AFTERNOON
ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA... AND WESTERN
NORTH TEXAS. THIS ACTIVITY IS EXPECTED TO DIMINISH EARLY THIS
EVENING WITH THE LOSS OF DAYTIME HEATING. LATER TONIGHT... THE
STORMS NEAR OR BEHIND THE FRONT MAY ORGANIZE INTO A LARGE STORM
CLUSTER OVER NORTHERN OKLAHOMA. THESE STORMS WILL ALSO BE CAPABLE OF
PRODUCING LARGE HAIL... STRONG WINDS... AND ALSO HEAVY RAINFALL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
THE FRONT WILL REMAIN IN THE GENERAL VICINITY OF NORTHERN
OKLAHOMA... MAINTAINING THE RISK OF THUNDERSTORMS THROUGH WEDNESDAY
MORNING. STORM CLUSTERS WILL AGAIN BE POSSIBLE EACH NIGHT THROUGH
EARLY WEDNESDAY MORNING... AND A SLIGHT RISK OF SEVERE STORMS WILL
CONTINUE OVER FAR NORTHERN OKLAHOMA BOTH NIGHTS. THERE WILL BE A
CHANCE OF STORMS OVER ALL OF OKLAHOMA AND NORTH TEXAS ON THURSDAY AS
A STRONGER COLD FRONT PASSES THROUGH THE AREA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
MONDAY.
MAXWELLIn the hours before
Local storm report, Aug 16, 7:36 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
736 PM CDT SUN AUG 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL WAUKOMIS 36.28N 97.90W
08/16/2009 E0.88 INCH GARFIELD OK PUBLIC
0725 PM HAIL W GOLTRY 36.53N 98.15W
08/16/2009 E1.00 INCH ALFALFA OK PUBLIC
ESTIMATED 60-70 MPH WIND GUSTS.
&&
RILEYSpecial weather statement, Aug 16, 7:38 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 738 PM CDT SUN AUG 16 2009 OKZ008-170100- KAY OK- 738 PM CDT SUN AUG 16 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY. SEVEREAL STRONG THUNDERSTORMS WERE LOCATED FROM 6 MILES NORTHEAST OF BRAMAN TO 14 MILES SOUTHWEST OF TONKAWA AT 737 PM CDT...MOVING NORTHEAST AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN KAY COUNTY SHOULD CONTINUE MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3699 9695 3659 9729 3659 9746 3700 9746 24
Local storm report, Aug 16, 7:45 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
745 PM CDT SUN AUG 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL 4 W HILLSDALE 36.56N 98.06W
08/16/2009 E1.25 INCH GARFIELD OK PUBLIC
&&
RILEYSpecial weather statement, Aug 16, 7:57 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT SUN AUG 16 2009
OKZ033-TXZ083-170115-
HARMON OK-HARDEMAN TX-
757 PM CDT SUN AUG 16 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN AND HARMON
COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 19 MILES SOUTHWEST OF HOLLIS AT 757
PM CDT...MOVING NORTHEAST AT 25 MPH.
SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN HARDEMAN AND HARMON COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
LAT...LON 3487 9990 3456 9969 3450 9978 3450 9982
3448 9981 3436 10000 3471 10000Local storm report, Aug 16, 8:17 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
817 PM CDT SUN AUG 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG GOLTRY 36.53N 98.15W
08/16/2009 ALFALFA OK EMERGENCY MNGR
POWER LINES DOWN, ROOF DAMAGE TO SEVERAL STUCTURES, AND
TWO INCH DIAMETER LIMBS DOWN THROUGH THE TOWN.
0807 PM HAIL JEFFERSON 36.72N 97.79W
08/16/2009 E0.75 INCH GRANT OK CO-OP OBSERVER
&&
RILEYLocal storm report, Aug 16, 9:04 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
904 PM CDT SUN AUG 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 3 N BRAMAN 36.97N 97.33W
08/16/2009 E0.75 INCH KAY OK PUBLIC
&&
RILEYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 61 min |
| Aug 16, 7:19 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant | 41 min |
| Aug 16, 7:54 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 66 min |
| Aug 16, 8:14 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 46 min |
| Aug 16, 8:38 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 37 min |
| Aug 16, 8:57 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 63 min |
| Aug 16, 9:25 PM CDT | Severe Thunderstorm Warning | OUN | Major | 35 min |
| Aug 16, 9:59 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Major | 61 min |
| Aug 16, 10:59 PM CDT | Areal Flood Advisory | OUN | Major | 3 hr |
| Aug 16, 11:00 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 60 min |
| Aug 16, 11:59 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 31 min |
| Aug 17, 12:07 AM CDT | Flash Flood Warning | OUN | Garfield | 5 hr |
| Aug 17, 5:37 AM CDT | Areal Flood Warning | OUN | Garfield | 6 hr |
| Aug 17, 11:54 AM CDT | Flash Flood Watch | OUN | Alfalfa, Beckham, Blaine, Caddo, Canadian, Custer and 17 more | 70 hr |
| Aug 17, 6:22 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 68 min |
Nearby
Flash Flood Warnings in Oklahoma, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.